Michigan, 2016

Damaging Winds in Michigan, June 6, 2016

June 6, 2016 · NWS DTX · 2 events in 2 counties and zones

Two thunderstorms produced wind gusts up to 60 mph over Macomb and St. Clair counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two thunderstorms produced wind gusts up to 60 mph over Macomb and St. Clair counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 6, 2:57 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 6, 2:57 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 PM EDT MON JUN 6 2016

.DISCUSSION...

Ongoing/developing convective event is unfolding about as described
in discussions from mid shift and morning update. The earlier
convective outlook upgrade to slight risk remains valid through the
diurnal heating cycle for all of SE Michigan. Convection has been
gradually ramping up as cold air aloft catches up with modest
boundary layer moisture over lower Michigan to steepen lapse rates
and produce modest surface based instability. The strong wind field
aloft and negative buoyancy potential keeps damaging wind as the
main concern while low freezing level also poses some large hail
threat for the strongest storms.

Expect a few showers to linger into early evening close behind the
afternoon short wave before that feature fully exits SE Michigan.
That will leave considerable cloudiness within the larger scale
upper level trough over the Great Lakes. There will be some
localized confluent/subsident flow aloft to help maintain otherwise
dry conditions before the next surge of upper level support arrives
toward sunrise. Moisture within the trough axis will be accompanied
by the next leg of cold advection and both will supply weak
instability once daytime heating gets underway during Tuesday.
Expect scattered coverage and weaker showers in this set up until
the trough axis passes around mid afternoon. Guidance max temps in
the 60s look reasonable given the cloud pattern and steady low level
cold advection expected through the day, even outside of shower
activity.

A compact but intense upper level circulation is shown in satellite
imagery today near the west shore of Hudson Bay. This feature is
forecast in model solutions to be the third significant upper level
feature to affect lower Michigan within the larger scale upper
trough by Wednesday. Low level cold advection with this system will
carry temperatures down toward record low territory in the DTX upper
air climatology. A substantial pocket of below 0C 850 mb
temperatures is indicated by the GFS and ECMWF within the low level
thermal trough sliding through the eastern Great Lakes late Tuesday
night into Wednesday. The max temp forecast in our grids of upper
50s north to mid 60s south for Wednesday is shaded about a category
below the coldest guidance.

High Pressure will remain over the area through most of day Thursday.
By Thursday evening a weak disturbance moves through portions of
southeast Michigan. This will bring in at least slight chances of
showers/thunderstorms through Friday. A weather front then drops
south over the region for late Friday Night/Saturday. Chances of
showers/thunderstorms remain in for forecast through the beginning
of the workweek.

&&

.MARINE...

Gusty winds over land will continue to bleed into the nearshore
zones this afternoon producing gusts to around 25 kts. Small craft
advisories will expire on schedule this evening as winds diminish.
Thunderstorm trends will follow suit...diminishing with sunset.
Until, then, however, scattered thunderstorms will be capable of
producing wind gusts in excess of 40 knots with higher gusts possible.
Northwest winds will gust to near gales over northern Lake Huron as colder
air spreads across the waters on Tuesday. Gusty conditions will persist
through midweek.

&&

.PREV DISCUSSION...
Issued at 1251 PM EDT Mon Jun 6 2016

AVIATION...

Very well-mixed conditions will support westerly wind Gust
potential into the 25 knot range, perhaps briefly topping out
around 30 knots toward the north mid-late afternoon. Diurnal cu
will be very high-based. Showers and thunderstorms are developing
upstream and will continue to develop through today. The risk is
highest at kmbs and gradually diminishes southward toward kdtw.
Tempo TS conditions are therefore present at all sites for this
afternoon.

For DTW...Primary tstorm window is 20-22z. alThough possible
everywhere...the greatest risk will be in northern portions of the
airspace.

//DTW Threshold Probabilities...

* Medium confidence that tstorms will impact kdtw airspace after
  19z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory until 8 PM EDT this evening FOR LHZ441>443.

     Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT/DE
MARINE.......JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 6, 11:47 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1247 PM EDT MON JUN 6 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-071700-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1247 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
PRIMARY THREAT WILL BE WIND GUSTS UP TO 60 MPH...MAINLY BETWEEN
2PM AND 6PM. ISOLATED MARGINALLY SEVERE HAIL UP TO 1 INCH IN
DIAMETER WILL POSE A SECONDARY THREAT. STORM MOTION WILL BE WEST
TO EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-071700-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1247 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
PRIMARY THREAT WILL BE WIND...MAINLY BETWEEN 2PM AND 6PM.
MARGINALLY SEVERE HAIL UP TO 1 INCH IN DIAMETER WILL POSE A
SECONDARY THREAT. STORM MOTION WILL BE WEST TO EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

JVC

In the hours before

Special weather statement, Jun 6, 3:17 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EDT MON JUN 6 2016

MIZ063-062100-
ST. CLAIR MI-
417 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
500 PM EDT...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
YALE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKEPORT AROUND 445 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NORTH STREET...LYNN
TOWNSHIP...JEDDO...BLAINE...RUBY...AVOCA...BROCKWAY AND FARGO.

LAT...LON 4302 8298 4315 8300 4317 8251 4305 8244
TIME...MOT...LOC 2017Z 253DEG 39KT 4309 8289

JVC
Special weather statement, Jun 6, 3:39 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 PM EDT MON JUN 6 2016

MIZ047-062130-
MIDLAND MI-
439 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIDLAND COUNTY UNTIL 530
PM EDT...

AT 439 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF SANFORD...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SANFORD AROUND 445 PM EDT.
  MIDLAND AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE AVERILL...POSEYVILLE...
PORTER TOWNSHIP...LAPORTE AND GORDONVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4360 8459 4373 8417 4348 8417 4348 8437
      4347 8437 4347 8460
TIME...MOT...LOC 2039Z 257DEG 34KT 4357 8444

JVC
Special weather statement, Jun 6, 3:40 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT MON JUN 6 2016

MIZ061-062-062130-
GENESEE MI-LAPEER MI-
440 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENESEE AND SOUTHERN
LAPEER COUNTIES UNTIL 530 PM EDT...

AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HADLEY...OR NEAR DAVISON...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  METAMORA AROUND 450 PM EDT.
  LAPEER AROUND 455 PM EDT.
  DRYDEN AND LUM AROUND 505 PM EDT.
  IMLAY CITY AROUND 510 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ATLAS...ELBA...
THORNVILLE...GOODLAND TOWNSHIP AND ATTICA.

LAT...LON 4287 8360 4306 8362 4313 8299 4289 8299
TIME...MOT...LOC 2040Z 256DEG 34KT 4298 8344

JVC
Special weather statement, Jun 6, 3:58 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EDT MON JUN 6 2016

MIZ047-048-053-062145-
BAY MI-SAGINAW MI-MIDLAND MI-
458 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAY...NORTH CENTRAL
SAGINAW AND EAST CENTRAL MIDLAND COUNTIES UNTIL 545 PM EDT...

AT 458 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FREELAND...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ZILWAUKEE AROUND 510 PM EDT.
  BAY CITY AND KAWKAWLIN AROUND 515 PM EDT.
  ESSEXVILLE AROUND 520 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILLARD...BAY CITY
STATE RECREATION AREA...SHIELDS AND CARROLLTON.

LAT...LON 4379 8397 4375 8390 4374 8391 4369 8387
      4362 8368 4363 8367 4361 8364 4359 8367
      4359 8370 4355 8370 4342 8411 4366 8430
TIME...MOT...LOC 2058Z 249DEG 34KT 4351 8410

JVC
Special weather statement, Jun 6, 4:24 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
524 PM EDT MON JUN 6 2016

MIZ069-062215-
OAKLAND MI-
524 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OAKLAND COUNTY UNTIL
615 PM EDT...

AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CLARKSTON...OR NEAR PONTIAC...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 540 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROCHESTER HILLS...LAKE
ORION...LAKE ANGELUS...LEONARD...LAKEVILLE...AUBURN HILLS AND WATERFORD.

LAT...LON 4264 8309 4268 8341 4278 8340 4289 8316
      4289 8310 4280 8310
TIME...MOT...LOC 2123Z 260DEG 41KT 4274 8332

JVC
Special weather statement, Jun 6, 4:49 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT MON JUN 6 2016

MIZ063-062230-
ST. CLAIR MI-
549 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 630 PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MEMPHIS...OR 9 MILES NORTHEAST OF RICHMOND...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MARYSVILLE AROUND 600 PM EDT.
  PORT HURON AROUND 605 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WADHAMS...SMITHS CREEK...
RATTLE RUN...COLUMBUS AND GOODELLS.

LAT...LON 4304 8245 4296 8242 4294 8245 4289 8247
      4284 8247 4285 8274 4289 8274 4290 8277
      4297 8277
TIME...MOT...LOC 2148Z 250DEG 39KT 4292 8264

JVC

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
June 6, 4:52 PM EST
Where
Macomb County, 0.86 mi NW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.660, -83.040

Wind damage was reported by the utility company.

Thunderstorm Wind, St. Clair

When
June 6, 4:57 PM EST
Where
St. Clair County, 1.71 mi NW of Marysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -82.500

Spotter estimated a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643853, 643852.